|Conjectured by||Louis Mordell|
|First proof by||Gerd Faltings|
|First proof in||1983|
|Consequences||Siegel's theorem on integral points|
In arithmetic geometry, the Mordell conjecture is the conjecture made by Mordell (1922) that a curve of genus greater than 1 over the field Q of rational numbers has only finitely many rational points. In 1983 it was proved by Gerd Faltings (1983, 1984), and is now known as Faltings's theorem. The conjecture was later generalized by replacing Q by any number field.
- Case g = 0: no points or infinitely many; C is handled as a conic section.
- Case g = 1: no points, or C is an elliptic curve and its rational points form a finitely generated abelian group (Mordell's Theorem, later generalized to the Mordell–Weil theorem). Moreover, Mazur's torsion theorem restricts the structure of the torsion subgroup.
- Case g > 1: according to the Mordell conjecture, now Faltings's theorem, C has only a finite number of rational points.
Shafarevich (1963) posed a finiteness conjecture that asserted that there are only finitely many isomorphism classes of abelian varieties of fixed dimension and fixed polarization degree over a fixed number field with good reduction outside a given finite set of places. Parshin (1968) showed that the Mordell conjecture would hold if the Shafarevich finiteness conjecture was true using Parshin's trick.
Faltings (1983) proved the Shafarevich finiteness conjecture using a known reduction to a case of the Tate conjecture, and a number of tools from algebraic geometry, including the theory of Néron models. The main idea of Faltings' proof is the comparison of Faltings heights and naive heights via Siegel modular varieties.
Faltings's 1983 paper had as consequences a number of statements which had previously been conjectured:
- The Mordell conjecture that a curve of genus greater than 1 over a number field has only finitely many rational points;
- The Isogeny theorem that abelian varieties with isomorphic Tate modules (as Qℓ-modules with Galois action) are isogenous.
A sample application of Faltings's theorem is to a weak form of Fermat's Last Theorem: for any fixed n > 4 there are at most finitely many primitive integer solutions (pairwise coprime solutions) to an + bn = cn, since for such n the curve xn + yn = 1 has genus greater than 1.
Because of the Mordell–Weil theorem, Faltings's theorem can be reformulated as a statement about the intersection of a curve C with a finitely generated subgroup Γ of an abelian variety A. Generalizing by replacing C by an arbitrary subvariety of A and Γ by an arbitrary finite-rank subgroup of A leads to the Mordell–Lang conjecture, which was proved by Faltings (1991, 1994).
Another higher-dimensional generalization of Faltings's theorem is the Bombieri–Lang conjecture that if X is a pseudo-canonical variety (i.e., a variety of general type) over a number field k, then X(k) is not Zariski dense in X. Even more general conjectures have been put forth by Paul Vojta.
- Bombieri, Enrico (1990). "The Mordell conjecture revisited". Ann. Scuola Norm. Sup. Pisa Cl. Sci. 17 (4): 615–640. MR 1093712.
- Coleman, Robert F. (1990). "Manin's proof of the Mordell conjecture over function fields". L'Enseignement Mathématique. Revue Internationale. IIe Série. 36 (3): 393–427. ISSN 0013-8584. MR 1096426. Archived from the original on 2011-10-02.
- Cornell, Gary; Silverman, Joseph H., eds. (1986). Arithmetic geometry. Papers from the conference held at the University of Connecticut, Storrs, Connecticut, July 30 – August 10, 1984. New York: Springer-Verlag. doi:10.1007/978-1-4613-8655-1. ISBN 0-387-96311-1. MR 0861969. → Contains an English translation of Faltings (1983)
- Faltings, Gerd (1983). "Endlichkeitssätze für abelsche Varietäten über Zahlkörpern" [Finiteness theorems for abelian varieties over number fields]. Inventiones Mathematicae (in German). 73 (3): 349–366. doi:10.1007/BF01388432. MR 0718935.
- Faltings, Gerd (1984). "Erratum: Endlichkeitssätze für abelsche Varietäten über Zahlkörpern". Inventiones Mathematicae (in German). 75 (2): 381. doi:10.1007/BF01388572. MR 0732554.
- Faltings, Gerd (1991). "Diophantine approximation on abelian varieties". Ann. of Math. 133 (3): 549–576. doi:10.2307/2944319. MR 1109353.
- Faltings, Gerd (1994). "The general case of S. Lang's conjecture". In Cristante, Valentino; Messing, William (eds.). Barsotti Symposium in Algebraic Geometry. Papers from the symposium held in Abano Terme, June 24–27, 1991. Perspectives in Mathematics. San Diego, CA: Academic Press, Inc. ISBN 0-12-197270-4. MR 1307396.
- Grauert, Hans (1965). "Mordells Vermutung über rationale Punkte auf algebraischen Kurven und Funktionenkörper". Publications Mathématiques de l'IHÉS (25): 131–149. ISSN 1618-1913. MR 0222087.
- Hindry, Marc; Silverman, Joseph H. (2000). Diophantine geometry. Graduate Texts in Mathematics. 201. New York: Springer-Verlag. doi:10.1007/978-1-4612-1210-2. ISBN 0-387-98981-1. MR 1745599. → Gives Vojta's proof of Faltings's Theorem.
- Lang, Serge (1997). Survey of Diophantine geometry. Springer-Verlag. pp. 101–122. ISBN 3-540-61223-8.
- Manin, Ju. I. (1963). "Rational points on algebraic curves over function fields". Izvestiya Akademii Nauk SSSR. Seriya Matematicheskaya (in Russian). 27: 1395–1440. ISSN 0373-2436. MR 0157971. (Translation: Manin, Yu. (1966). "Rational points on algebraic curves over function fields". American Mathematical Society Translations: Series 2. 59: 189–234. ISSN 0065-9290. )
- Mordell, Louis J. (1922). "On the rational solutions of the indeterminate equation of the third and fourth degrees". Proc. Cambridge Philos. Soc. 21: 179–192.
- Paršin, A. N. (1970). "Quelques conjectures de finitude en géométrie diophantienne" (PDF). Actes du Congrès International des Mathématiciens. Tome 1. Nice: Gauthier-Villars (published 1971). pp. 467–471. MR 0427323. Archived from the original (PDF) on 2016-09-24. Retrieved 2016-06-11.
- Parshin, A. N. (2001) , "Mordell conjecture", in Hazewinkel, Michiel (ed.), Encyclopedia of Mathematics, Springer Science+Business Media B.V. / Kluwer Academic Publishers, ISBN 978-1-55608-010-4
- Parshin, A. N. (1968). "Algebraic curves over function fields I". Izv. Akad. Nauk. SSSR Ser. Math. 32: 1191–1219.
- Shafarevich, I. R. (1963). "Algebraic number fields". Proceedings of the International Congress of Mathematicians: 163–176.
- Vojta, Paul (1991). "Siegel's theorem in the compact case". Ann. of Math. 133 (3): 509–548. doi:10.2307/2944318. MR 1109352.